Mother’s postpartum oxycodone use:

No safer for breastfed infants than codeine

 

Cincinnati, Ohio, USA (September 6, 2011) – Doctors have been prescribing codeine for postpartum pain management for many years, and, until recently, it was considered safe to breastfeed while taking the opioid. But the death of an infant exposed to codeine through breast milk has many health care providers questioning the safety of the drug when used by breastfeeding mothers. Because of the potential risks, some doctors have begun the practice of prescribing oxycodone as an alternative to codeine; however, a new study soon to be published in The Journal of Pediatrics finds that oxycodone is no safer for breastfed infants than codeine.  

To estimate the risks to babies breastfed by mothers taking either codeine or oxycodone, Dr. Gideon Koren of The Hospital for Sick Children (SickKids) in Toronto, and colleagues from institutions in both Canada and The Netherlands, pooled data from the Motherisk Program, a Teratology Information Center at SickKids that counsels women about the safety of using medication during pregnancy and breastfeeding. The researchers surveyed 533 women who had contacted the program with questions about using acetaminophen, codeine, or oxycodone for pain management while breastfeeding.

 

The mothers were asked to report their experiences with central nervous system (CNS) depression, as well as those of their infants, during the time they were taking one of the drugs and breastfeeding. According to Dr. Koren, "Typical symptoms of CNS depression include sleepiness, lethargy, and – in the infant’s case – trouble breastfeeding." Of the 210 mothers who took codeine while breastfeeding, 16.7% reported symptoms of CNS depression in their child. Moreover, 20% of the 139 mothers who took oxycodone described these symptoms in their child. In contrast, only 0.5% of the 184 women who took acetaminophen while breastfeeding reported symptoms of CNS depression in their child. Additionally, mothers of symptomatic infants who took either codeine or oxycodone were significantly more likely to report CNS depression symptoms in themselves.

 

"The strong concordance between maternal and infant symptoms may be used to identify babies at higher risk of CNS depression," Dr. Koren notes. He suggests that health care providers should perform follow-up examinations on breastfed babies whose mothers are receiving either codeine or oxycodone, and he stresses that these drugs "cannot be considered safe during breastfeeding in all cases."

 

 

  • The study, reported in "Central Nervous System Depression of Neonates Breastfed by Mothers Receiving Oxycodone for Postpartum Analgesia" by Jessica Lam, BSc, Lauren Kelly, MSc, Catherine Ciszkowski, MSc, Marieke L.S. Landsmeer, MD, Marieke Nauta, MD, Bruce C. Carleton, PharmD, Michael R. Hayden, MD, PhD, Parvaz Madadi, PhD, and Gideon Koren, MD, appears in The Journal of Pediatrics, DOI 10.1016/j.jpeds.2011.06.050, published by Elsevier

 


 

Elsevier Health Sciences, 06.09.2011 (tB).

MEDICAL NEWS

COVID-19 vaccines are estimated to have prevanented 20 million deaths…
Novel sleep education learning modules developed for nurse practitioners
Inadequate sequencing of SARS-CoV-2 variants impedes global response to COVID-19
New meta-analysis finds cannabis may be linked to development of…
New guidance on how to diagnosis and manage osteoporosis in…

SCHMERZ PAINCARE

Aktuelle Versorgungssituation der Opioidtherapie im Fokus
Individuelle Schmerztherapie mit Opioiden: Patienten im Mittelpunkt
Versorgung verbessern: Deutsche Gesellschaft für Schmerzmedizin fordert die Einführung des…
Pflegeexpertise im Fokus: Schmerzmanagement nach Operationen
Versorgung verbessern: Bundesweite Initiative der Deutschen Gesellschaft für Schmerzmedizin zu…

DIABETES

Typ-1-Diabetes: InRange – auf die Zeit im Zielbereich kommt es…
Suliqua®: In komplexem Umfeld – einfach besser eingestellt
Suliqua®: Überlegene HbA1c-Senkung  im Vergleich zu Mischinsulinanalogon
„Wissen was bei Diabetes zählt: Gesünder unter 7 PLUS“ gibt…
Toujeo® bei Typ-1-Diabetes: Weniger schwere Hypoglykämien und weniger Ketoazidosen 

ERNÄHRUNG

Mangelernährung gefährdet den Behandlungserfolg — DGEM: Ernährungsscreening sollte zur klinischen…
Wie eine Diät die Darmflora beeinflusst: Krankenhauskeim spielt wichtige Rolle…
DGEM plädiert für Screening und frühzeitige Aufbautherapie: Stationäre COVID-19-Patienten oft…
Führt eine vegane Ernährungsweise zu einer geringeren Knochengesundheit?
Regelmässiger Koffeinkonsum verändert Hirnstrukturen

ONKOLOGIE

Krebspatienten unter Immuntherapie: Kein Hinweis auf erhöhtes Risiko für schwere…
WHO veröffentlicht erste Klassifikation von Tumoren im Kindesalter
Anti-Myelom-Therapie mit zusätzlich Daratumumab noch effektiver
Positive Ergebnisse beim fortgeschrittenen Prostatakarzinom: Phase-III-Studie zur Radioligandentherapie mit 177Lu-PSMA-617
Lymphom-News vom EHA2021 Virtual. Alle Berichte sind nun online verfügbar!

MULTIPLE SKLEROSE

Multiple Sklerose durch das Epstein-Barr-Virus – kommt die MS-Impfung?
Neuer Therapieansatz für Multiple Sklerose und Alzheimer
„Ich messe meine Multiple Sklerose selbst!“ – Digitales Selbstmonitoring der…
Stellungnahme zur 3. Impfung gegen SARS-CoV2 bei Personen mit MS
NMOSD-Erkrankungen: Zulassung von Satralizumab zur Behandlung von Jugendlichen und Erwachsenen

PARKINSON

Alexa, bekomme ich Parkinson?
Meilenstein in der Parkinson-Frühdiagnose
Parkinson-Erkrankte besonders stark von Covid-19 betroffen
Gangstörungen durch Kleinhirnschädigung beim atypischen Parkinson-Syndrom
Parkinson-Agenda 2030: Die kommenden 10 Jahre sind für die therapeutische…